Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 129, NWS Aberdeen, SD

August 1, 2004Hughes County, Hyde County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 1, 2004, 10:41 PM CDT for Hughes County, Hyde County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2004, 10:41 PM CDT (03:41 UTC)
Expired
Aug 1, 2004, 11:15 PM CDT
In force
34 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Hughes County, SD, Hyde County, SD

The radar

The Aberdeen radar (KABR), 132 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 7:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3501 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
3.8
Supercell composite
15.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 020341
SVRABR
SDC065-069-020415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1041 PM CDT SUN AUG 1 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUGHES COUNTY IN CENTRAL SOUTH DAKOTA
  HYDE COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 1115 PM CDT

* AT 1041 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 17 MILES NORTH OF HOLABIRD TO 12
  MILES SOUTHWEST OF HOLABIRD...OR FROM 19 MILES NORTHWEST OF
  HIGHMORE TO 17 MILES SOUTHWEST OF HIGHMORE...MOVING SOUTHEAST AT 40
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HIGHMORE AROUND 1055 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4490 9966 4457 9967 4438 9993 4421 9931
      4472 9933

$$
HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:55 PM CDT, 6 hours 46 minutes earlier.

Area forecast discussion, Aug 1, 3:55 PM CDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
355 PM CDT SUN AUG 1 2004

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
WARM FRONT EXTENDING EAST/WEST ACROSS NE SD AND WC MN SHOWN WELL
WITH THE CU FIELD LATE THIS AFTN. VERY UNSTABLE AIR AND WEAKENING
CAP SHOULD RESULT IN TSRA DEVELOPMENT ALONG THIS BOUNDARY BY
EVENING. OTHERWISE...EXPECT SOME MORE TSRAS TO DEVELOP WEST OF OUR
CWA AND MOVE ACROSS THE NORTHERN PART OF THE CWA LATE THIS EVENING
INTO THE EARLY MORNING HOURS ON MONDAY. WITH THE 50H RIDGING
REMAINING OUT WEST THROUGH THE SHORT TERM...S/WS WILL CONTINUE TO
MOVE ACROSS THE ABR CWA THROUGH THE PERIOD. MONDAY WILL BE COOLER
WITH LESS HUMIDITY ACROSS THE CWA. THE NEXT SIGNIFICANT S/W WILL
MOVE OVER THE REGION MON NIGHT AND TUESDAY AND BRING ANOTHER ROUND
OF TSRAS TO THE CWA...MAINLY TUES. TUES WILL BE YET A COOLER DAY
THAN MONDAY AS THERE WILL BE MORE CLOUD COVER WITH COOLER NE WINDS
WITH A DECENT CHC OF PRECIP. SFC HIGH PRES RIDGING WILL PUSH IN
STRONGER TUES NIGHT THROUGH WED NIGHT. THUS...EXPECT THIS TIME
PERIOD TO BE DRY WITH A COOLER DAY ON WED WITH MOSTLY SUNNY SKIES.

.LONG TERM...THURSDAY THROUGH MONDAY
NOT TOO MANY CHANGES MADE TO THE EXTENDED PERIOD FOR THIS PACKAGE.
BASIC FLOW PATTERN SHOWN BY MODELS FOR THE EXTENDED REVEALS A TROUGH
ALONG THE EASTERN CONUS AND A RIDGE JUST EAST OF THE ROCKIES. SMALL
WAVES MOVE THROUGH THE RIDGE BUT NONE SEEM SIGNIFICANT ENOUGH RIGHT
NOW TO BREAK IT DOWN. DID ADD SLIGHT CHANCE FOR STORMS THURSDAY
NIGHT ACROSS THE WESTERN COUNTIES. MOST SIGNIFICANT FEATURE MOVES
THROUGH FRIDAY EVENING THROUGH SATURDAY AND KEPT CHANCE POPS GOING
FOR THAT TIME FRAME. TEMPERATURES SHOULD REMAIN NEAR NORMAL
THROUGHOUT THE PERIOD.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

MOHR/TARVER
Hazardous weather outlook, Aug 1, 5:14 AM CDT, 17 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
514 AM CDT SUN AUG 1 2004

SDZ033>037-045-048-051-021000-
BUFFALO-HAND-HUGHES-HYDE-JONES-LYMAN-STANLEY-SULLY-
514 AM CDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ003>011-015>023-021000-
BIG STONE-BROWN-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY-
EDMUNDS-FAULK-GRANT-HAMLIN-MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-
TRAVERSE-WALWORTH-
514 AM CDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL AND
NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES
IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS
NORTHEASTERN SOUTH DAKOTA. IF THUNDERSTORMS DEVELOP...SUPERCELLS WILL
BE POSSIBLE WITH DAMAGING WINDS...LARGE HAIL...AND TORNDADOES BEING
THE MAIN THREATS. TONIGHT...THUNDERSTORMS MAY DEVELOP ACROSS WESTERN
AND CENTRAL NORTH DAKOTA AND TRACK EAST-SOUTHEASTWARD...POTENTIALLY
AFFECTING NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA AS WELL AS BIG
STONE AND TRAVERSE COUNTIES IN MINNESOTA. DAMAGING WINDS AND LARGE
HAIL WILL BE THE MAIN THREATS ASSOCIATED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KNUTSVIG

In the hours before

Local storm report, Aug 1, 8:31 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
831 PM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             5 NW TIMBER LAKE        45.48N 101.15W
08/01/2004  1.25 INCH        DEWEY              SD   PUBLIC

            HAIL FELL FROM 7 PM MDT TO 720 PM MDT. NO POWER IN AREA.
            SCREENS BROKEN OUT OF HOUSE.

&&

HINTZ
Local storm report, Aug 1, 9:03 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
903 PM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     6 WNW TIMBER LAKE       45.46N 101.19W
08/01/2004  80 MPH           DEWEY              SD   PUBLIC

            60 TO 80 MPH WINDS WITH 1/2 INCH HAIL. CROPS IN AREA ARE
            TOTALED DUE TO WIND AND HAIL.

&&

HINTZ
Local storm report, Aug 1, 9:18 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
918 PM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             LAPLANT                 45.14N 100.65W
08/01/2004  0.75 INCH        DEWEY              SD   PUBLIC

&&

HINTZ
Local storm report, Aug 1, 9:44 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
944 PM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             10 WNW AGAR             44.89N 100.26W
08/01/2004  0.88 INCH        SULLY              SD   PUBLIC

            HAIL ACCOMPANIED BY 60 TO 70 MPH WINDS.

&&

HINTZ
Local storm report, Aug 1, 10:00 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1000 PM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             12 WNW GETTYSBURG       45.07N 100.18W
08/01/2004  0.75 INCH        POTTER             SD   PUBLIC

&&

HINTZ
Local storm report, Aug 1, 10:12 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1012 PM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             ONIDA                   44.70N 100.07W
08/01/2004  1.75 INCH        SULLY              SD   EMERGENCY MNGR

1005 PM     HAIL             BLUNT                   44.52N 99.99W
08/01/2004  0.75 INCH        HUGHES             SD   EMERGENCY MNGR

&&

HINTZ

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:42 PM CDTSevere Thunderstorm WarningABRCorson, Dewey63 min
Aug 1, 8:43 PM CDTSevere Thunderstorm WarningABRDewey47 min
Aug 1, 9:15 PM CDTSevere Thunderstorm WarningABRPotter, Sully45 min
Aug 1, 9:57 PM CDTSevere Thunderstorm WarningABRHughes, Sully48 min
Aug 1, 11:12 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde33 min
Aug 1, 11:17 PM CDTSevere Thunderstorm WarningABRLyman58 min
Aug 1, 11:42 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand18 min
Aug 1, 11:51 PM CDTSevere Thunderstorm WarningABRClark, Spink54 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.